Quiz: When you Stop the Statin, What Next?

Jan 05, 2017

The lifesaving potential in a statin Rx should motivate us to try, try again if side effects lead to discontinuation.

Every clinician who prescribes them experiences the extremes of the statin response: on one end, prevention of cardiovascular events, but on the other, side effects that may lead to discontinuation of therapy. A meta-analysis of 15 studies on statins demonstrated a 45% increase in all-cause mortality and a 15% increase in cardiovascular events if patients decreased their statin intake to less than 80% of that prescribed compared to persons more adherent to therapy.1

These 2 True/False exercises are a quick test of what you know about the clinical pitfalls accompanying statins and their side effects.

1. Regarding statin-associated myalgias (SAMs) and rhabdomyolysis, which of the following 4 statements are true and which false?

A. CPK levels in persons with SAMs are frequently normal.

B. In a double blind, placebo-controlled, crossover study comprised of patients diagnosed with SAMs, only 36% had myalgia symptoms after “washout” (stopping statin therapy and restarting later) and reinstitution of simvastatin.

C. In the same study nearly 30% of those enrolled had myalgia symptoms on placebo after washout.

D. The incidence of statin-induced rhabdomyolysis is approximately 10 instances/10,000 patient years.

Answer and discussion>>

 

 

Answer: Options A, B, and C are true

Option D is false. The risk is approximately 1 instance/10,000 patient years,1 not 10 instances/10,000 patient years.

The facts of the matter are: SAMs is a clinical diagnosis (since CPK can be normal and there are no validated tests or diagnostic criteria), myalgias may have nothing to do with statin ingestion, and the feared consequence of rhabdomyolysis is rare. In a blinded study that randomized 420 statin-naïve persons to 80 mg of atorvastatin versus placebo, 23 subjects on atorvastatin and 14 on placebo reported muscle symptoms.

2. Which of the following statements regarding optimal management of patients with SAMs are true and which are false?

A. If statin therapy is reinstituted, potential contributing factors-such as hypothyroidism, vitamin D deficiency, other muscle diseases, and medications that interfere with statin metabolism by the CYP3A4 cytochrome system-should be considered first.

B. More than 90% of persons who have experienced any statin-associated-side effect (SASE) may be able to tolerate a statin after a washout.

C. After either a SAMs or a SASE, re-challenge with at least 2 statins is reasonable.

D. Another viable alternative for a patient who does not tolerate intial statin therapy is to prescribe a longer half-life statin (eg, rosuvastatin or atorvastatin) on a schedule of every other day or less if necessary.

Answer and discussion>>

 

Answer: All options are true.1

 

Stains are such potentially lifesaving medications that further attempts to optimize therapy, utilizing the cautious approaches outlined in the second-question options above, are worth the effort. For example, rosuvastatin up to 10 mg weekly, combined with ezetimibe, can reduce LDL almost as much as high-dose statin treatment.1 Obviously, a close relationship between physician, whether cardiologist or primary care physician, and the patient requiring statin therapy will help with further attempts to restart treatment after a related side effect.

The Journal Club paper that serves as the source for this short quiz  also discusses statin-induced necrotizing autoimmune myopathy, also rarely seen. Key to diagnosis, CPK levels are elevated and do not decrease after discontinuation of statin therapy.   

Source: 1. Thompson PD, Panza G, Zaleski A, Taylor B. Statin-associated side effects. J Am Coll Cardiol. 2016;67:2395-2410.